Delaware, 2003

Storm Surge in Delaware, April 17 to 18, 2003

April 17 to 18, 2003 · NWS PHI · 4 events in 4 counties and zones

The combination of spring tides and a persistent onshore flow produced pockets of minor tidal flooding along the Delaware coast, in Delaware Bay and tidal sections of the Delaware River. In addition, strong winds created heavy surf.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of spring tides and a persistent onshore flow produced pockets of minor tidal flooding along the Delaware coast, in Delaware Bay and tidal sections of the Delaware River. In addition, strong winds created heavy surf. One of the Delaware Bay entrance buoys was unmoored and washed ashore on Dewey Beach. The high tide reached 6.63 feet above mean lower low water at Breakwater Harbor (Sussex County). Minor tidal flooding starts at 6.7 feet above mean lower low water. The high tide reached 7.20 feet above mean lower low water at Reedy Island (New Castle County). Minor tidal flooding starts at 7.2 feet above mean lower low water. A cold front moved through Delaware early on the 17th. A large high pressure system moved across New England on the 17th into the Canadian Maritimes on the 18th. Meanwhile, a weakening low pressure system moved from Illinois the morning of the 17th into Indiana during the evening of the 17th. The pressure difference between the two systems produced a strong onshore flow. Tides were already higher than normal due to the recent full moon. The low pressure system weakened further on the 18th and the high pressure system moved offshore. This reduced the onshore flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 17, 7:50 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 17, 7:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 PM EDT THU APR 17 2003

...ORIGINAL 400 PM DISCUSSION...
TEMPERATURES RANGING FROM THE UPPER 30S TO MID 40S ACROSS THE REGION
UNDER CLOUDY SKIES. RADAR MOSAIC CONTINUES TO SHOW LIGHT
PRECIPITATION ACROSS THE NORTHERN ZONES.

NO REAL CHANGE IN THINKING WITH THIS PACKAGE. MAIN FORECAST PROBLEM
IS THE EXTENT AND DURATION OF THE ONSHORE FLOW. WILL CONTINUE TO
UNDERCUT NEAR- AND LONG-TERM MOS THROUGH THE WEEKEND. BOTH THE
GFS/ETA TRY TO DRY THINGS OUT BEGINNING SATURDAY. THIS COULD BE TOO
PREMATURE AS OVERRUNNING CLOUDS COULD REMAIN ACROSS THE REGION. THE
WORST CASE SCENARIO...HAVING THE BUILDING H5 RIDGE TRACK ACROSS THE
REGION BEFORE LOW-LEVEL MOISTURE DEPARTS. THE EFFECTS OF AN
INCREASING SUBSIDENCE INVERSION WILL MAKE IT THAT MUCH TOUGHER FOR
THE EXISTING CLOUDS TO DISSIPATE.

ON THE MARINE DESK...GALES NOW UP FOR THE ENTIRE COAST AND LOWER
BAY. SCA FOR THE UPPER BAY. THE COASTAL FLOOD WATCH WILL BE UPGRADED
TO A WARNING. - KRUZDLO

...UPDATED DISCUSSION...
WELL REMOVE THE MENTION OF PRECIP FROM THE OVERNIGHT FORECAST FOR
AREAS TO THE NORTH OF A WILMINGTON-ATLANTIC CITY LINE.  SOUTH OF THE
LINE WELL KEEP THE CHANCE OF LIGHT RAIN AND DRIZZLE BUT CONFINE IT
TO TOWARD MORNING.

DEW POINT TEMPS ARE GENERALLY IN THE 20S IN OUR FORECAST AREA WITH
SOME LOWER 30S IN OUR FAR SOUTHERN COUNTIES.  I THINK THAT WELL
NEED TO WAIT FOR THE RETURN FLOW JUST ABOVE THE BOUNDARY LAYER TO
GET A LITTLE BETTER ORGANIZED BEFORE WE SEE ANY PRECIP IN OUR
FORECAST AREA.  THAT SHOULD TAKE PLACE TO SOME DEGREE ON FRIDAY
BEFORE BREAKING DOWN AGAIN ON FRIDAY NIGHT.

THE STRATUS COVERING OUR SOUTHERN COUNTIES WILL PROBABLY NUDGE
NORTHWARD OVERNIGHT.  MEANWHILE, THERE SHOULD BE ENOUGH MIDDLE AND
HIGH CLOUDINESS IN THE NORTH TO WARRANT A MOSTLY CLOUDY FORECAST
THERE.

WELL CHECK THE 900 TEMPS TO SEE IF ANY ADJUSTMENTS ARE NEEDED,
OTHERWISE THE REST OF THE FORECAST WILL BE LEFT AS IT IS.

IN THE MARINE FORECAST THE GALE WARNING WILL BE LEFT IN PLACE ONLY
FROM GREAT EGG INLET TO FENWICK ISLAND AND ON THE LOWER BAY.  THE
REST OF OUR MARINE AREA WILL BE UNDER A SMALL CRAFT ADVISORY.

THE UPDATED FORECAST WILL BE ISSUED ABOUT 930. - IOVINO

.PHI...COASTAL FLOOD WARNING OVERNIGHT FOR THE NEW JERSEY COUNTIES
        OF MIDDLESEX, MONMOUTH, OCEAN, ATLANTIC, CAPE MAY AND
        CUMBERLAND AND FOR THE DELAWARE COUNTIES OF KENT AND SUSSEX.
       GALE WARNING FROM GREAT EGG INLET NJ TO FENWICK ISLAND DE
        AND FOR THE LOWER PART OF DELAWARE BAY.
       SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO GREAT EGG INLET NJ
        AND FOR THE UPPER PART OF DELAWARE BAY.
Hazardous weather outlook, Apr 17, 3:52 AM EST, 16 hours 8 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EDT THU APR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE
COASTS FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...

A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE
COASTS FRIDAY EVENING. SEE THE COASTAL FLOOD WATCH STATEMENT UNDER
THE HEADERS WHUS41 KPHI AND PHLCFWPHI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Delaware Beaches

When
April 17, 8:00 PM EST to April 18, 1:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Inland Sussex

When
April 17, 8:00 PM EST to April 18, 1:00 AM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Kent

When
April 17, 8:00 PM EST to April 18, 1:00 AM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Storm Surge/Tide, New Castle

When
April 17, 8:00 PM EST to April 18, 1:00 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, April 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352858, 5352859, 5352860, 5352861.